Maine, 2007

Flood in Maine, May 17 to 18, 2007

May 17 to 18, 2007 · NWS GYX · 1 event in 1 county or zone

Low pressure moved through central New England on May 16th resulting in 1 to 3 inches of rain. This pushed the already swollen Kennebec River over flood flow at Skowhegan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure moved through central New England on May 16th resulting in 1 to 3 inches of rain. This pushed the already swollen Kennebec River over flood flow at Skowhegan. Only minor flooding resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 17, 2:35 AM EST, 10 minutes earlier.

Area forecast discussion, May 17, 2:35 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
335 AM EDT THU MAY 17 2007

.SYNOPSIS...
SHORT TERM /TODAY THROUGH TONIGHT/...LOW PRESSURE OVER THE GULF OF
MAINE EARLY THIS MORNING WILL MOVE OUT TO SEA TODAY AS A WEAK AREA
OF HIGH PRESSURE SLIDES EAST FROM CANADA. THE HIGH WILL RETREAT TO
THE NORTH TONIGHT AS LOW PRESSURE BEGINS TO HEAD UP THE EAST COAST.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE COASTAL LOW WILL TRACK TO NEAR EASTERN LONG ISLAND BY SATURDAY
MORNING...THEN SLOW DOWN AND MEANDER ACROSS NEW ENGLAND THROUGH
SUNDAY BEFORE EXITING INTO THE MARITIMES ON MONDAY. HIGH PRESSURE
WILL BUILD SOUTHEAST INTO THE AREA TUESDAY THROUGH WEDNESDAY.  &&

.NEAR TERM /UNTIL 4 AM THIS MORNING/...
CLOUDS WILL PERSIST THROUGH 4 AM AS THE AREA OF PRECIPITATION OVER
OUR MOST EASTERN ZONES CONTINUES TO MOVE OUT OF THE FORECAST AREA.
TEMPERATURES WONT CHANGE MUCH THROUGH THE NEAR TERM.

&&

.SHORT TERM /4 AM THIS MORNING THROUGH 6 AM FRIDAY/...
WITH THE SURFACE LOW MOVING OUT TO SEA TODAY AND PRECIPITATION
WILL END EARLY THIS MORNING THOUGH SOME LIGHT SHOWERS MAY PERSIST
OVER THE MOUNTAINS WITH A SLIGHT CHANCE OF SHOWERS OVER THE
FOOTHILLS. FOR OUR MOST NORTHERN ZONES IN MAINE TEMPERATURES MAY
BE COLD ENOUGH, ESPECIALLY OVER HIGHER TERRAIN, FOR LIGHT SNOW
SHOWERS TO FALL. HOWEVER, NO ACCUMULATION IS EXPECTED.
TEMPERATURES WILL BE ON THE CHILLY SIDE TODAY WITH A COLD AIR MASS
IN PLACE /850 MILLIBAR TEMPERATURES AROUND ZERO DEGREES CELSIUS/
AND A LACK OF ANY SIGNIFICANT SUNSHINE.

ANY BREAKS IN THE CLOUDS THAT FORM THIS AFTERNOON AS WEAK HIGH
PRESSURE BUILDS IN FROM CANADA WILL FILL IN TONIGHT AS THE HIGH
MOVES BACK TO THE NORTH AS LOW PRESSURE FORMS OFF THE SOUTHEAST
UNITED STATES COAST AND BEGINS TO HEAD UP THE COAST. THIS WILL
BEGIN TO SPREAD ITS RAIN SHIELD INTO THE FORECAST AREA LATER
TONIGHT.

GENERALLY USED THE GFS40 AND MAV MOS GUIDANCE FOR THIS FORECAST.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A COMPROMISE BETWEEN THE SLOWER WRF AND MORE PROGRESSIVE GFS WAS
USED WITH THE COASTAL LOW. A HEALTHY SLUG OF BETWEEN ONE AND TWO
INCHES OF RAIN IS LIKELY ACROSS THE COASTAL PLAIN FRIDAY AND
SATURDAY TAPERING TO AROUND AN INCH OVER THE MOUNTAINS AND
CONNECTICUT RIVER VALLEY. IF THE AXIS OF HEAVIER RAIN WERE TO
SHIFT FURTHER WEST THEN A FLOOD WATCH COULD BE NEEDED FOR THE
MOUNTAINS AND FOOTHILLS LATE FRIDAY INTO SATURDAY. THE SYSTEM
MEANDERS ACROSS NEW ENGLAND SUNDAY...THEN EXITS INTO THE MARITIMES
MONDAY. SURFACE HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE REGION
FOR THE TAIL END OF THE PERIOD.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
SHORT TERM /07Z TODAY THROUGH TONIGHT/...VARIABLE CONDITIONS WILL
SLOWLY IMPROVE TODAY AS CEILINGS LIFT WHILE ANY VISIBILITY
RESTRICTIONS EARLY THIS MORNING ALSO IMPROVE. CONDITIONS WILL LOWER
TONIGHT AS RAIN BEGINS TO DEVELOP, MOSTLY AFTER 06Z, SO IT IS NOT
SHOWING UP IN THE CURRENT SET OF TAFS. THE BEST CONDITIONS OVER
THE NEXT 24 HOURS WILL BE FROM THIS AFTERNOON INTO VERY EARLY THIS
EVENING WHEN CEILINGS MIGHT GET CLOSE TO OR REACH VISUAL FLIGHT
RULES LEVELS WHILE VISIBILITY BECOMES UNRESTRICTED. NO
THUNDERSTORM ACTIVITY IS EXPECTED THROUGH THE SHORT TERM.

LONG TERM /FRIDAY THROUGH MONDAY/...
GUSTY NORTHEAST WINDS ARE EXPECTED LATE FRIDAY AND SATURDAY WITH
COASTAL LOW.
&&

.MARINE...
SHORT TERM /TODAY THROUGH TONIGHT/...WILL LOWER THE GALE TO A
SMALL CRAFT ADVISORY AS WINDS AND GUSTS HAVE DROPPED BELOW THE 34
KNOT THRESHOLD. WINDS SHOULD DROP BELOW SMALL CRAFT ADVISORY
LEVELS, BUT SEAS WONT DROP BELOW THE 5 FOOT THRESHOLD UNTIL LATE
TODAY. THUS WILL RUN THE SMALL CRAFT ADVISORY THROUGH 6 PM, BUT
WILL NOT DIFFERENTIATE WHETHER IT IS DUE TO SEAS AND/OR WINDS.
WINDS AND SEAS WILL INCREASE LATER TONIGHT, NEARING SMALL CRAFT
ADVISORY LEVELS AGAIN.

LONG TERM /FRIDAY THROUGH MONDAY/...
INCREASING ONSHORE WINDS AND BUILDING SEAS AS COASTAL SYSTEM MAKES
ITS WAY NORTH ACROSS THE AREA FRIDAY AND SATURDAY WITH LINGERING
SMALL CRAFT SEAS THROUGH AT LEAST SUNDAY.
&&

.FIRE WEATHER...
SHORT TERM /TODAY THROUGH TONIGHT/...THE FIRE DANGER WILL BE
VERY LOW DUE TO THE RECENT HEAVY RAINFALL AND WITH LOTS OF CLOUDS,
COOL TEMPERATURES AND FAIRLY HIGH RELATIVE HUMIDITY LEVELS
EXPECTED TODAY AND TONIGHT. IN FACT MORE RAIN WILL DEVELOP LATE
TONIGHT TO HELP IN KEEPING THE FIRE DANGER VERY LOW.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...THE FIRE DANGER SHOULD
REMAIN LOW THROUGH THE WEEKEND. COASTAL SYSTEM BRINGS A GOOD ONE
TO TWO INCHES OF RAIN ALONG THE COASTAL PLAIN AND PERHAPS AN INCH
TO THE MOUNTAINS THROUGH SATURDAY ALONG WITH COOL TEMPERATURES.
&&

.HYDROLOGY...
SHORT TERM /TODAY THROUGH TONIGHT/...HAVE ISSUED A RIVER FLOOD
WARNING FOR THE KENNEBEC RIVER AT SKOWHEGAN. DUE TO THE RECENT
HEAVY RAIN THE RIVER FLOW WAS QUICKLY APPROACHING THE 35,000 CUBIC
FEET PER SECOND FLOOD FLOW AND IS EXPECTED TO REACH FLOOD FLOW
SOON. SEE THE LATEST FLOOD WARNING, PWMFLWGYX, FOR MORE DETAILS.

THE FLOOD ADVISORY FOR CENTRAL COOS COUNTY IN NORTHERN NEW
HAMPSHIRE IS SET TO EXPIRE AT 430 AM. WITH THE RAIN HAVING ENDED
SEVERAL HOURS AGO WATER LEVELS SHOULD BEGIN TO RECEDE, IF THEY
HAVENT ALREADY. WILL LET THE ADVISORY EXPIRE OF ITS OWN ACCORD.
SEE THE LATEST FLOOD STATEMENT, PWMFLSGYX, FOR MORE DETAILS.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...
COASTAL SYSTEM WILL BRING A GOOD ONE TO TWO INCHES TO THE COASTAL
PLAIN FRIDAY AND SATURDAY AND ABOUT AN INCH TO THE MOUNTAINS. I
DONT ANTICIPATE WIDESPREAD PROBLEMS WITH THIS AMOUNT OF RAINFALL.
HOWEVER...IF THE AXIS OF HEAVIER RAIN WERE TO SHIFT FURTHER WEST
INTO THE MOUNTAINS AND FOOTHILLS THEN A FLOOD WATCH COULD BE
NEEDED FOR LATE FRIDAY INTO SATURDAY.
&&

.TIDES/COASTAL FLOODING...
SHORT TERM /TODAY THROUGH TONIGHT/...THE COASTAL FLOOD WARNING FOR
LAST NIGHT VERIFIED AS THE PORTLAND TIDE REACHED 12.33 FEET WHICH
WAS 0.63 FEET ABOVE THE PREDICTED HIGH TIDE AND TOPPED THE 12 FOOT
FLOOD THRESHOLD AT PORTLAND.

THE ASTRONOMICAL TIDE IS PREDICTED TO REACH 11.7 FEET AGAIN
TONIGHT AT 1218 AM (FRIDAY). THERE WILL BE LESS STORM SURGE AND
LESS WAVE ACTION DUE TO SEAS TONIGHT THAN THERE WAS LAST NIGHT.
HOWEVER, WITH NORTHEAST WINDS CONTINUING AND CAUSING SOME TIDAL
SURGE THE TIDE LEVEL WILL LIKELY REACH REAL CLOSE TO THE 12 FOOT
FLOOD LEVEL AT PORTLAND. WITH SEAS STILL RUNNING AROUND 3 OR 4
FEET TONIGHT THERE WILL BE SOME MINOR SPLASH OVER AND BEACH
EROSION. THOUGH ANY FLOODING WILL BE MINOR WITH TONIGHTS HIGH
TIDE HAVE OPTED TO PUT UP A COASTAL FLOOD WATCH SINCE BEACHES HAVE
BEEN TAKING A BEATING OVER RECENT WEEKS AND FEEL IT IS IMPORTANT
TO CONTINUE TO HAVE PEOPLE ALERT TO SIGNIFICANTLY HIGH TIDES.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE ONSHORE WIND AND BUILDING SEAS WITH THE COASTAL SYSTEM WILL
COMBINE WITH HIGH ASTRONOMICAL TIDES TO PUSH WATER LEVELS TO...OR
ABOVE THE 12 FOOT TIDE LEVEL AT PORTLAND FRIDAY AND SATURDAY
NIGHTS.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR ANZ150.
     COASTAL FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
     ANZ150.

&&
Hazardous weather outlook, May 16, 2:54 PM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
354 PM EDT WED MAY 16 2007

MEZ007>009-012>014-018>022-NHZ001>010-013-172000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
354 PM EDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNING FOR THE SWIFT RIVER AT ROXBURY NH THROUGH 2 AM THURSDAY.
FLOOD ADVISORY IN EFFECT FOR THE MOUNTAINS THROUGH 915 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN APPROACHING COASTAL SYSTEM COULD BRING 1 TO 2 INCHES OF RAIN FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ023>028-NHZ014-172000-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
354 PM EDT WED MAY 16 2007

...COASTAL FLOOD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN APPROACHING COASTAL SYSTEM COULD COMBINE WITH ASTRONOMICAL HIGH
TIDES TO PRODUCE BEACH EROSION AND COASTAL FLOODING AGAIN LATE
FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150-172000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
354 PM EDT WED MAY 16 2007

...GALE WARNING IN EFFECT UNTIL 8 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM
STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

A POTENTIAL COASTAL STORM MAY PRODUCE STRONG WINDS LATE FRIDAY
NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
May 17, 2:45 AM EST to May 18, 8:00 AM EST
Where
Somerset County, Skowhegan
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.770, -69.720

The Kennebec River at Skowhegan crested at 40600 cfs (flood flow is 35,000 cfs).

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37444.